High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- May 6, 9:50 AM MST to 10:50 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
A storm system passing north of New Mexico resulted in strong winds aloft, especially over central and northern sections. These winds were able to mix down to the surface during the day.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm system passing north of New Mexico resulted in strong winds aloft, especially over central and northern sections. These winds were able to mix down to the surface during the day. In addition, a surface low pressure are intensified during the day over southeast Colorado, aiding in the strong surface winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 6, 9:30 AM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1030 AM MDT THU MAY 6 2010 CORRECTION TO ADD AVIATION FORECASTER NUMBER AT BOTTOM. .UPDATE... GIVEN THE STRENGTH OF THE 500 MB WINDS AND THE DEGREE OF VERTICAL MIXING EXPECTED...SIMILAR TO WED AND THAT IS UP TO NEARLY 500 MB... NEEDED TO EXPAND SIGNIFICANTLY THE HIGH WIND WARNING AREA. ADDED ZONES 510-512 AND 523-524-526-527-529-532 THRU 534 TO HIGH WIND WARNING AREA...WHICH TOOK SOME CHUNKS OUT OF PREVIOUS WIND ADVISORY. ALSO ADDED FAR NE PLAINS AS WELL AS MOST OF W CENTRAL AND SW PORTION FCST AREA TO WIND ADVISORY. LASTLY RAISED 1ST PERIOD MAX TEMPS 1 TO 3 DEGREES MOST AREAS. 43 && .PREV DISCUSSION...300 AM MDT THU MAY 6 2010... POTENTIAL FOR HIGH WIND APPEARS LIMITED TODAY TO PORTIONS OF THE NORTHERN MOUNTAINS WHERE DEEPER MIXING AND THE H7 TO H5 WINDS ARE FORECAST TO BE STRONGEST. THAT SAID...THERE ARE SOME MODEL DIFFERENCES...NAMELY THE RUC WHICH AT 18Z PAINTS SOME OF THE STRONGER H7 WINDS OVER MOST OF THE CENTRAL MOUNTAIN CHAIN AND A PORTION OF THE WEST CENTRAL MOUNTAINS. HAVE DECIDED TO CONVERT HIGH WIND WATCH TO WARNING FOR THE PEAKS AND EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...WHERE KAXX HAS BEST SHOT AT CLOCKING SOME HIGH WIND CRITERIA GUSTS. OTHERWISE...WILL HOIST A WIND ADVISORY FOR MUCH OF THE REMAINDER OF THE FORECAST AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. WILL LEAVE OUT THE FAR NORTHEAST PLAINS WHERE CENTER OF SURFACE LOW IS FORECAST TO BE LOCATED LATER TODAY. AT THIS TIME...THE WEST FOR THE MOST PART DOESN/T LOOK AS IF STRONGER WINDS WILL BE WIDESPREAD ENOUGH FOR WIND ADVISORIES...BUT DEPENDING ON 12Z DATA...DAY SHIFT MAY NEED TO MONITOR. SURFACE FRONT TO IMPACT REGION TONIGHT...AND WITH EASTERLY LOW LEVEL GRADIENT SHARPENING FRIDAY AND FRIDAY EVENING...AN EAST WIND INTO THE RIO GRANDE VALLEY IS LOOKING MORE LIKELY. BOTH MAV/MET GUIDANCE FORECAST A 20-25 KT EAST WIND AT KABQ FRIDAY NIGHT...AND A DECENT SOUTHEAST WIND AT KSAF AND KSKX AS WELL...LEADING TO AT LEAST SLIGHT COOLING ON SATURDAY IN THE VALLEY AND ADDITIONAL COOLING IN THE EASTERN PLAINS. CONSEQUENTLY...MADE SOME ADJUSTMENTS TO TEMPERATURES FOR THIS TIME FRAME. AS LOW LEVEL WINDS BECOME SOUTH/SOUTHEAST IN THE PLAINS SATURDAY/SATURDAY NIGHT...LOW LEVEL MOISTURE INCREASES ALONG THE TEXAS BORDER. GFS MODEL FORECAST APPEARS TOO STABLE FOR ANY CONVECTIVE ACTIVITY SATURDAY BUT SUNDAY LOOKS MORE FAVORABLE FOR ISOLATED CONVECTION. EXISTING WX/POP GRIDS ALREADY HAVE THIS COVERED. MAXIMUM TEMPERATURES RECOVER AREAWIDE SUNDAY...AND SOME AFTERNOON BREEZES ARE POSSIBLE. MONDAY LOOKING COOLER NORTHWEST WITH THE SLIGHT CHANCE FOR SHOWERS...REMAINDER OF THE REGION DRY AND SLIGHTLY COOLER. BIGGER STORY MONDAY WILL BE POTENTIAL FOR STRONG WINDS. MIDWEEK OUTLOOK STILL UNSETTLED. .AVIATION...MAIN AVIATION WX CONCERN NEXT 24 HOURS WILL BE STRONG SFC WINDS THAT WILL DEVELOP BY AROUND 18Z CONTINUING THROUGH 02Z BEFORE GRADUALLY DIMINISHING LATE IN FCST PERIOD. SUSTAINED W-SW WINDS OF 25-40 KTS EXPECTED ACROSS THE HIGHER TERRAIN AS WELL AS AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH GENERALLY 20-30 KTS FOR KSAF-KABQ CORRIDOR AS WELL AS KFMN AND KGUP. STRONGEST WINDS OVER THE SANGRE DE CRISTO MOUNTAINS AND EAST SLOPES WHERE GUSTS OF 55 TO 60 KTS POSSIBLE. MEANWHILE...BETWEEN 14Z-18Z...LLWS LIKELY ESPECIALLY KGUP...KABQ AND KSAF BEFORE MIXING COMMENCES. ASIDE FROM WINDS...VFR CONDITIONS TO CONTINUE THROUGH AT LEAST 12Z FRI WITH MID/HIGH CLOUDINESS SC/SE AREAS OF NM. KJ NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER...SPRINGTIME WIND PATTERN INTENSIFIES TODAY. CRITICAL FIRE WEATHER CONDITIONS BELOW SIGNIFICANT SNOW PACK EXPECTED TO BE FAR MORE WIDESPREAD THAN OBSERVED ON WEDNESDAY. FAST WESTERLY FLOW JUST ABOVE MOUNTAIN TOP LEVEL COUPLED WITH A DEEPENING AREA OF LOW PRESSURE OVER SOUTHEAST COLORADO AND THE NEIGHBORING PANHANDLE REGION WILL RESULT IN THE WINDY TO VERY WINDY CONDITIONS AREAWIDE. THE STRONG AND GUSTY WINDS COMBINED WITH VERY LOW HUMIDITIES WILL RESULT IN RED FLAG CONDITIONS AREAWIDE BELOW SIGNIFICANT SNOW PACK. STRONGEST WINDS THIS AFTERNOON AND EARLY EVENING WILL BE FOUND ACROSS THE WESTERN AND NORTHERN MOUNTAINS AND EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EXTENDING SOUTHWARD ALONG THE REMAINDER OF THE CENTRAL MOUNTAIN CHAIN. HUMIDITIES BY MID TO LATE AFTERNOON WILL BOTTOM OUT AT OR BELOW 10 PERCENT...AND LESS THAN 5 PERCENT ACROSS PARTS OF THE EASTERN PLAINS AND LOWER RIO GRANDE VALLEY. THE WINDS WILL GRADUALLY DIMINISH DURING THE EVENING. THE ONE EXCEPTION WILL BE ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS WHERE A BACKDOOR COLD FRONT WILL PRESS SOUTHWARD USHERING IN MUCH COOLER TEMPERATURES AND HIGHER HUMIDITIES EARLY TONIGHT. THIS COOLER AND SOMEWHAT MORE HUMID AIR MASS WILL OVER SPREAD THE EASTERN PLAINS FRIDAY AND EVENTUALLY BACK UP TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN BY DAYBREAK SATURDAY. GUSTY CANYON WINDS WILL DEVELOP ALONG THE RIO GRANDE VALLEY AS EARLY AS FRIDAY EVENING. HIGHS FRIDAY WILL GENERALLY BE 15 TO 20 DEGREES COOLER AS COMPARED TO TODAY...WITH ONLY SLIGHT COOLING ALONG THE CENTRAL VALLEYS. A BIG IMPROVEMENT IN RH EXPECTED FOR CENTRAL AND EASTERN AREAS FRIDAY INTO FRIDAY NIGHT...WITH FAIR TO POOR RH RECOVERY ACROSS THE WEST ESPECIALLY ALONG AND WEST OF THE CONTINENTAL DIVIDE. ALTHOUGH WINDS WILL BE FAR LESS SIGNIFICANT ON FRIDAY...BREEZY CONDITIONS WILL BE COMMON ACROSS WESTERN AREAS. NO MAJOR FIRE WEATHER CONCERNS OVER THE WEEKEND...ALTHOUGH WE ARE MONITORING POTENTIAL FOR LOCALIZED RED FLAG CONDITIONS ACROSS PARTS OF EAST CENTRAL AND NORTHEAST NEW MEXICO SUNDAY AFTERNOON AS DRIER SOUTHWEST WINDS RETURN. ADDITIONALLY...ISOLATED DRYLINE THUNDERSTORMS WILL BE POSSIBLE NEAR THE TEXAS BORDER SUNDAY AFTERNOON OR EVENING. A MORE CRITICAL FIRE WEATHER PATTERN LOOKS TO DEVELOP BY MONDAY...AND THE EARLY WEEK EVENT COULD BE SIGNIFICANT WITH A CHANCE TOWARD WETTER AND COOLER WEATHER BY THE MIDDLE TO LATTER PART OF NEXT WEEK. KJ && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ510-512>515-523-524-526-527-529-532>534. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ502-505-506-508-511-516>518-521-522-525-528-530-531-535>540. && 43/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU MAY 6 2010 NMZ501>540-071200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED THIS AFTERNOON AND EVENING FROM THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS. SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 55 OR 60 MPH ARE POSSIBLE. IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND EVENING. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP SUNDAY AFTERNOON OVER THE EAST CENTRAL PLAINS AND ON MONDAY OVER THE NORTHEAST AND EAST CENTRAL PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
3 high wind. Local standard time, as filed.
There was a peak wind gust of 62 mph recorded at the Las Vegas Airport ASOS at |151 pm MST.
The Sierra Blanca Airport AWOS also recorded a peak wind gust of 59 mph at 235 pm MST. The Smokey Bear RAWS recorded also recorded a peak wind gust of 59 mph at 200 pm MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218983, 218984, 218985.